Wisconsin, 2019Flood in Wisconsin, March 25 to 31, 2019
March 25 to 31, 2019 · NWS MKX · 1 event in 1 county or zone
Mild temperatures, snow melt, and precipitation during the month of March eventually led to minor flooding on the WI River at Portage for the last week of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mild temperatures, snow melt, and precipitation during the month of March eventually led to minor flooding on the WI River at Portage for the last week of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 24, 10:52 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 24, 10:52 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1152 PM CDT Sun Mar 24 2019
.UPDATE...The sporadic showers have moved into IL with a clearing
trend over srn WI. Brisk nely winds and cold advection will
continue tnt but gradually weaken on Mon as polar high pressure
approaches from the nw. Sunny skies for Mon with high temps in the
lower to middle 40s over south central WI and 35-40F over ern WI.
&&
.AVIATION(06Z TAFS)...Brisk nely winds will continue near Lake MI
through Mon AM, then gradually diminish. VFR conditions Mon-Tue.
&&
.PREV DISCUSSION... (Issued 924 PM CDT Sun Mar 24 2019)
UPDATE...Very light rain showers should move out of far srn WI
btwn 10-11 PM. Expect the 4-6 kft ceilings over central WI to thin
some as they move into srn WI late this evening. Brisk nely winds
and cold advection will continue tnt but gradually weaken on Mon
as polar high pressure approaches from the nw. Sunny skies for Mon
with high temps in the lower to middle 40s over south central WI
and 35-40F over ern WI.
MARINE...The Gale Warning remains in effect until 4 AM CDT for
the srn two thirds of Lake MI including the nearshore zones of
east central and se WI. Wind gusts have been near gale force over
the wrn shore of Lake MI this evening. A Small Craft Advisory will
be needed for the nearshore zones after 4 AM CDT possibly
continuing into early afternoon due to lingering high waves.
PREV DISCUSSION... (Issued 714 PM CDT Sun Mar 24 2019)
UPDATE...Low to mid level frontogenesis will still result in
sporadic shower development early this evening mainly from Madison
to Milwaukee and swd. Brisk nely winds and cold advection will
continue with clearing later this evening into the overnight. Low
temps in the 20s for Mon AM. The brisk nely winds will gradually
weaken on Mon as polar high pressure approaches from the nw. The
high will settle over srn WI for Mon nt.
AVIATION(00Z TAFS)...Brief Cigs of 600-3000 feet and MVFR Vsbys will
occur into the early evening from KMSN to KMKE and swd to the IL
border. Sporadic light rain showers will linger for a few hours
as well. A clearing trend from north to south will then occur
later this evening into the overnight. VFR conditions are expected
late tnt-Mon nt. Brisk nely winds will continue tnt into Mon AM
especially over far ern WI.
PREV DISCUSSION... (Issued 312 PM CDT Sun Mar 24 2019)
SHORT TERM...
Rest of this Afternoon through Monday Afternoon...Forecast
Confidence High...
Scattered showers continue across the southern third or so of the
forecast area this afternoon. An upper level low over extreme
northern Missouri will push into south-central Illinois tonight.
Showers ahead of this feature have been rotating into the area
from the southwest through the day today, but have largely been
eroded by dry air over the region.
At the same time, a strong cold front is making quick progress
south along Lake Michigan, having nosed inland from Port
Washington north to Sheboygan over the last hour. This front will
continue to move south (effectively southwest given acceleration
associated with the colder lake water) this afternoon and evening,
bringing much colder air and gusty northeast winds to the forecast
area.
Showers may briefly increase in coverage as the front moves
through, especially closer to the Illinois state line, where
moisture is somewhat better. Most areas will likely just see a few
brief light rain showers or sprinkles this evening.
Temperatures will quickly fall this evening from northeast to
southwest, with readings quickly falling into the 30s behind the
front. Expect gusty winds for much of the night, with 20-25 MPH
gusts common away from Lake Michigan, and 25-30 MPH closer to the
lake. Skies will eventually clear late tonight, with morning lows
on Monday ranging from the low 20s north to mid to upper 20s
south.
Winds will slowly diminish through the day on Monday as high
pressure builds into the area. Despite sunny skies, highs will
only range from the upper 30s east to mid 40s west.
LONG TERM...
Monday Night through Tuesday... Forecast confidence is High.
Monday night will be a cold night due to clear skies and calm winds
allowing for efficient radiational cooling. High pressure centered
overhead will inch eastward on Tuesday. A weak shortwave trough
crossing the Upper Midwest could bring us a few mid and high clouds
by late Tuesday afternoon. High temperatures will range from the
lower 40s near the lake due to continued onshore flow to the upper
40s to perhaps 50 well inland.
Expect increasing southerly winds Tuesday night with not-so-cold
minimum temps in the 20s. This is due to high pressure departing and
low pressure approaching from the Northern Plains.
Wednesday through Friday... Forecast confidence is Medium.
Breezy southerly winds will boost temperatures into the upper 50s
inland and lower 50s toward Lake Michigan on Wednesday. Expect
increasing mid level clouds through the afternoon. By Wednesday
evening, warm air advection extending from the Plains into a surface
low crossing southern Ontario will bring a small chance for showers
to southern WI. This weak forcing and instability would give us a
slight chance for thunderstorms as well. The chance is lower than
previous forecasts since the better forcing is over northern WI now.
The associated cold front will slide south through WI on Thursday.
The baroclinic zone interacting with weak shortwave energy and upper
divergence from a departing jet streak will allow for a better
chance of showers across southern WI. Can't rule out thunderstorms,
but left the chance out for now.
Friday through Sunday... Forecast confidence is Low.
The baroclinic zone is expected to stall over southern WI Thursday
night and remain a focus for additional showers and perhaps
thunderstorms across southern WI on Friday and Saturday. An upper
trough swinging from the Rockies to the Midwest will be the main
forcing for precip. There are large discrepancies between the models
regarding the amplitude and movement of the upper low for next
weekend. Colder air sliding in behind the front Saturday could give
us a chance for snow. It looks like Sunday will be dry but cool.
AVIATION(21Z TAF Update)...
Conditions will generally be VFR through the next 24 hours, though
a brief period of MVFR will be possible at the terminals later
this afternoon and evening as a strong front moves through the
area. This will be most likely at Milwaukee and Kenosha, with
lower chances at Waukesha and Madison. A few light rain showers or
sprinkles will also be possible, but no visibility restrictions
are anticipated.
Winds will become very gusty from the northeast as that cold front
passes through, with 20-25 knot gusts for much of the night. Skies
will eventually clear from the north tonight, with mostly clear
skies expected through the day on Monday. Winds on Monday will
gradually diminish as the day goes on.
MARINE...
North winds will increase late this afternoon into this evening,
with north to northeast gales to 35 knots expected over the
nearshore and across the southern half to two thirds of the open
waters, especially on the west side of the lake. A Gale Warning is
in effect until late tonight. Waves will increase considerably as
well.
Winds will gradually diminish on Monday as high pressure builds
into the area. Quiet conditions are then expected through Tuesday,
before that high moves east of the region. As it moves east,
expect south to southwest flow to increase, with gusty winds
expected for Wednesday and Thursday.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning until 4 AM CDT Monday for LMZ080-567-643>646-669-
671-673-675-777-779-868-870-872-874-876-878.
&&
Update...Gehring
Tonight/Monday and Aviation/Marine...Boxell
Monday Night through Sunday...CronceHazardous weather outlook, Mar 24, 2:19 PM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
319 PM CDT Sun Mar 24 2019
WIZ046-047-051-052-056>060-062>072-252030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
319 PM CDT Sun Mar 24 2019
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
There is a small chance for thunderstorms in south central
Wisconsin Wednesday night into Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ643>646-252030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
319 PM CDT Sun Mar 24 2019
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
Brisk northeast winds and building waves will develop over the
nearshore waters this afternoon and last into tonight behind a
passing cold front. A few gusts to 35 knots are expected. A Gale
Warning remains in effect. Lingering winds and waves will remain
at Small Craft Advisory levels late tonight into Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
South to southwest winds ahead of approaching low pressure may
reach Small Craft Advisory levels at times from next Wednesday
through Saturday.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-252030-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
319 PM CDT Sun Mar 24 2019
This Hazardous Weather Outlook is for the open waters of Lake Michigan.
.DAY ONE...Tonight
A cold front sagging south across Lake Michigan will cause brisk
north to northeast winds and building waves in its wake this
evening and tonight. Wind gusts are expected to reach 35 knots
for a time in parts of central and southern Lake Michigan. A Gale
Warning remains in effect along and south of a line from Two
Rivers to Manistee.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
Winds and waves will remain elevated across parts of southern Lake
Michigan Monday morning.
Increasing southerly winds will cause elevated wave heights over
the northern open waters of Lake Michigan Wednesday through
Friday.
MRC
www.weather.gov/mkx
Flood, Columbia
- When
- March 25, 12:30 AM CST to March 31, 11:59 PM CST
- Where
- Columbia County, 1.23 mi SW of Portage to 1.48 mi SW of Portage
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.537, -89.467
The WI River at Portage reached minor flood stage, cresting at 17.73 feet the early morning of March 28th. In the Blackhawk Park area in the Town of Caledonia, Old River Road is closed with water over it. West Lane Road in the Long Lake area is closed with about 4 feet of water over it in places. Wood Street is affected by floodwaters. In the Town of Dekorra, floodwaters are over portions of Oak Knoll Road and River Oaks Road. Several homes have water in the first floor and there is also flooding of outbuildings and yards.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Alabama, March 25, 20191.75 in hail · 21 events
- Heavy Snow and High Wind in California, March 25 to 28, 201994 kt wind · 17 events
- High Wind and Heavy Rain in Nevada, March 25 to 28, 201988 kt wind · 8 events
- Hail and Damaging Winds in Texas, March 25, 20192 in hail · 7 events
- Hail and Damaging Winds in Georgia, March 25, 2019$6,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Louisiana, March 25, 20191.5 in hail · 3 events
- Hail in Alabama, March 25, 20191 in hail · 3 events
- Hail in Alabama, March 25, 20190.88 in hail · 2 events
- Dense Fog in Montana, March 25 to 26, 20192 events
- Dense Fog in Colorado, March 25, 20191 event
- Heavy Snow in California, March 25 to 26, 20191 event
- Hail in Texas, March 25, 20191 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832891.